Friday, 30 June 2017

#GuestPost & #NeuroSpeak: fingolimod and azole antifungals

If you are on fingolimod be careful about taking antifungal drugs; they may interact with each other #GuestPost #NeuroSpeak

I don't normally post unsolicited guest-posts on this blog. However, the author of the following Facebook post convinced me that what she had to say was important enough for me to reconsider this position and repost verbatim what she sent me. The latter information is relevant all HCPs and pwMS who are on fingolimod and concerns a drug-drug interaction between fingolimod and a class of antifungal drugs called the azoles. What worries me about this is that I have recently recommended ketoconazole to a patient of mine with a fungal skin infection who was on fingolimod. 


Her email to me: 

Dear Gavin

I am writing to you because I recently discovered from Novartis that there is a risk of torsade de points when combining Azole antifungals with Gilenya that is neither mentioned in the prescribing info in the Gilenya packet (at least not in Switzerland) nor in the database most commonly used by Swiss doctors and pharmacists, and not very concretely in the EMA prescribing info. In case this is of any interest to you at all, I include the story that I have posted in the facebook group on Gilenya I co-moderate below.

The Novartis person apparently said to my pharmacist that they would consider including the warning in the prescribing info in the future. I hope they will because I heard from my gynecologist, who prescribed the Fluconazol, that this is a commonly used antifungal, for example for women with persistent yeast infections. So I find it quite worrying that this warning, which Novartis passed on so easily and willingly to my pharmacist, is not easily accessible by other patients and doctors.

Kind regards,


******


Guest Post

Warning: Concurrent use of FINGOLIMOD and FLUCONAZOLE may result in increased risk of QT interval prolongation and torsade de pointes (“ a specific type of abnormal heart rhythm that can lead to sudden cardiac death.” from: https://en.wikipedia.org/wiki/Torsa...

The European Medicines Agency (equivalent of the FDA in the US) states in the Gilenya prescribing info http://www.ema.europa.eu/docs/en_GB... (p. 7, read 30 June 2017): “ Pharmacokinetic interactions of other substances on fingolimod Fingolimod is metabolised mainly by CYP4F2. Other enzymes like CYP3A4 may also contribute to its metabolism. Co-administration of fingolimod with ketoconazole resulted in a 1.7-fold increase in fingolimod and fingolimod phosphate exposure (AUC). Caution should be exercised with substances that may inhibit CYP3A4 (protease inhibitors, azole antifungals, some macrolides such as clarithromycin or telithromycin).”

I was recently prescribed 1 tablet of an antifungal called Fluconazole by a doctor (not my gp or neuro). Because I remembered the warning from the European prescribing info, I had a look at the prescribing info in my G packet. Surprisingly, it did not mention any such thing. I brought up the question at the pharmacy when I went to pick up the medication and they got in contact with Novartis to find out more. The medical affairs officer at Novartis provided the following excerpt from micromedexsolutions.com:

Warning: Concurrent use of FINGOLIMOD and FLUCONAZOLE may result in increased risk of QT interval prolongation and torsade de pointes.

Clinical Management: Concomitant use of fingolimod and fluconazole may result in an increased risk of QT interval prolongation and torsade de pointes (Prod Info GILENYA(TM) oral capsules, 2012; Prod Info DIFLUCAN® IV injection oral suspension tablets, 2011). If coadministration is necessary, observe fluconazole-treated patients with continuous ECG monitoring overnight in a medical facility when initiating fingolimod therapy (Prod Info GILENYA(TM) oral capsules, 2012).

Onset: Not Specified

Severity: Major

Documentation: Fair

Probable Mechanism: additive QT interval prolonging effects

Summary: Fingolimod and fluconazole have been associated with an increased risk of QT interval prolongation (Prod Info GILENYA(TM) oral capsules, 2012; Prod Info DIFLUCAN® IV injection oral suspension tablets, 2011), and torsade de pointes (Prod Info DIFLUCAN® IV injection oral suspension tablets, 2011). Initiating fingolimod therapy may decrease heart rate and prolong the QT interval (Prod Info GILENYA(TM) oral capsules, 2012). Drugs that prolong the QT interval, such as fluconazole, may increase the risk of torsade de pointes in patients with bradycardia. Therefore, observe fluconazole-treated patients with continuous ECG monitoring overnight in a medical facility when initiating fingolimod therapy (Prod Info GILENYA(TM) oral capsules, 2012).

Reference(s): Product Information: DIFLUCAN(R) IV injection oral suspension tablets, fluconazole IV injection oral suspension tablets. Roerig (per FDA), New York, NY, Nov, 2011.
Product Information: GILENYA(TM) oral capsules, fingolimod oral capsules. Novartis Pharmaceuticals Corporation (Per Manufacturer), East Hanover , NJ, Apr, 2012.

A similar warning can be found here http://www.webmd.com/drugs/2/drug-1...
The medical affairs officer mentioned to the pharmacy that they would now consider re-introducing the warning in the prescribing info included in the G packet in my country.

CoI: multiple

3 comments:

  1. Fluconazole is an over-the-counter medication here in the UK and many women use it for thrush. It is therefore vital that this information is known by all of them taking Fingolimod.

    ReplyDelete
  2. That's exactly what I took for oral thrush a week back while on gilenya .. and above that I went hiking and exert a lot of effort.. did it pass or shall I be concered ?

    ReplyDelete
  3. It was pointed out to me that the potential for interactions is already in the fingolimod SmPC, but it does not specifically refer to Torsades, except the potential with anti-arrhythmia drugs.

    http://www.ema.europa.eu/docs/en_GB/document_library/EPAR_-_Product_Information/human/002202/WC500104528.pdf


    Pharmacokinetic interactions of other substances on fingolimod

    Fingolimod is metabolised mainly by CYP4F2. Other enzymes like CYP3A4 may also contribute to its metabolism, notably in the case of strong induction of CYP3A4. Potent inhibitors of transporter proteins are not expected to influence fingolimod disposition. Co-administration of fingolimod with
    ketoconazole resulted in a 1.7-fold increase in fingolimod and fingolimod phosphate exposure (AUC) by inhibition of CYP4F2. Caution should be exercised with substances that may inhibit CYP3A4 (protease inhibitors, azole antifungals, some macrolides such as clarithromycin or telithromycin). Co-administration of carbamazepine 600 mg twice daily at steady-state and a single dose of fingolimod 2 mg reduced the AUC of fingolimod and its metabolite by approximately 40%. Other strong CYP3A4 enzyme inducers, for example rifampicin, phenobarbital, phenytoin, efavirenz and St. John’s Wort, may reduce the AUC of fingolimod and its metabolite at least to this extent. As this could potentially impair the efficacy, their co-administration should be used with caution. Concomitant administration with St. John’s Wort is however not recommended (see section 4.4).

    Gilenya has not been studied in patients with arrhythmias requiring treatment with class Ia (e.g. quinidine, disopyramide) or class III (e.g. amiodarone, sotalol) antiarrhythmic medicinal products. Class Ia and class III antiarrhythmic medicinal products have been associated with cases of torsades de pointes in patients with bradycardia. Since initiation of Gilenya treatment results in decreased heart rate, Gilenya should not be used concomitantly with these medicinal products.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.